South Dakota, 2011

Flooding in South Dakota, June 1 to 30, 2011

June 1 to 30, 2011 · NWS FSD · 6 events in 6 counties and zones

Moderate to major flooding on the James River continued through the month, with the river very slowly falling, then rising again due to heavy rains. Farmland and several roads near the river were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Moderate to major flooding on the James River continued through the month, with the river very slowly falling, then rising again due to heavy rains. Farmland and several roads near the river were flooded. While most of the higher water levels were at the end of the month, peak stages were still less than those at the beginning of the previous month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 8:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 31, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT TUE MAY 31 2011

.DISCUSSION...
FORECAST IN GOOD SHAPE...NO UPDATES ANTICIPATED. WINDS HAVE DROPPED
OFF QUICKLY WITH THE LOST OF DEEPER MIXING. TEMPERATURE WILL FOLLOW
WITH A RAPID DROP THIS EVENING. MAINLY LOOKING AT LOWS IN THE 40S
TONIGHT. WILL SEE SOME CIRRUS SPILLING INTO THE AREA OVERNIGHT. /97

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF FORECAST PERIOD. WINDS
BECOMING LIGHT THIS EVENING WITH THE AXIS OF HIGH PRESSURE SHIFTING
EAST ACROSS THE AREA TONIGHT AND TOMORROW. SCATTERED THUNDERSTORMS
EXPECTED BETWEEN 4Z AND 12Z THURSDAY WITH LARGE HAIL POSSIBLE WITH
SOME STORMS. /97

&&

.PREV DISCUSSION...
STRONG WESTERLY WINDS WILL PERSIST INTO THE EARLY EVENING HOURS AS
LOW PRESSURE SHIFTS EASTWARD ACROSS SOUTH CENTRAL CANADA...WITH A
GRADUAL DROP OFF FROM WEST TO EAST STARTING SHORTLY BEFORE 7 PM. AS
SURFACE HIGH PRESSURE BUILDS INTO CENTRAL SOUTH DAKOTA OVERNIGHT...
WINDS WILL DROP OFF SHARPLY AND TEMPERATURES WILL FALL TO NEAR LATE
AFTERNOON DEWPOINT TEMPERATURES. SCATTERED STRATOCU WILL CONTINUE TO
SHIFT ACROSS PORTIONS OF THE FORECAST AREA THROUGH EARLY EVENING...
BUT WILL LIFT NORTHEASTWARD AND OUT OF THE AREA BY SUNSET. /LAFLIN

ON WEDNESDAY...THE NAM BEGINS TO PAINT CONVECTION DURING THE DAYTIME
ACROSS PARTS OF OUR FORECAST AREA. THERE IS CERTAINLY ELEVATED
INSTABILITY. BUT AT THIS TIME...THE CIN STRENGTH ALOFT EVEN ON THE
NAM IS INCREDIBLY STRONG. SO AM NOT BUYING THE NAM OUTPUT...BUT DID
KEEP LOW POPS IN OUR SW ZONES WHERE AN AFTERNOON CAP IS MOST LIKELY
TO BREAK. BUT THEN ON WEDNESDAY NIGHT...THE LOW LEVEL JET REALLY
KICKS IN WITH 35 TO 45 KNOTS COMMON JUST OFF THE SURFACE. WARM AIR
ADVECTION AND VERY STRONG THETAE ADVECTION WORKS ITS WAY FROM SOUTH
TO NORTH...WHICH STILL LOOKS LIKELY TO SPAWN CONVECTION IN THIS AREA
ON THE EASTERN SIDE OF A DEVELOPING WARM FRONT FROM SW SD TO CENTRAL
NEBRASKA. THUNDERSTORMS COULD THEN VERY WELL LINGER INTO THURSDAY
MORNING EAST OF I 29. AS THE WINDS OFF THE SURFACE CONTINUE TO BE
STRONG ON THURSDAY...WOULD NOT BE SURPRISED IF WE EVENTUALLY ISSUE A
WIND ADVISORY FOR AREAS ALONG AND EAST OF I 29 WITH 35 TO 45 KNOTS
OF SPEED STILL COMMON NOT TOO FAR OFF THE SURFACE. IT WILL ALSO BE A
WARM AND HUMID DAY ON THURSDAY WITH TEMPERATURES COMFORTABLY
REACHING THE MID 80S TO LOWER 90S. FELT THE MANY GUIDANCE VALUES
WERE A LITTLE TOO COOL WITH THE 850MB TEMPERATURES PROGGED.

KEPT SOME SMALL POPS GOING LATE THURSDAY NIGHT JUST AHEAD OF A COLD
FRONT WORKING INTO THIS AREA. WITH A FAIRLY DECENT SHORT WAVE MOVING
INTO THE CENTRAL PLAINS LATER THURSDAY NIGHT...IT CERTAINLY COULD
SPAWN SOME ISOLATED THUNDERSTORMS WITH A HIGH DEGREE OF WIND SHEAR
PRESENT AND OUR STRONG LOW LEVEL JET CONTINUING. THE MAJOR LIMITING
FACTOR FOR CONVECTION THURSDAY NIGHT IS STRONG CAPPING. ON FRIDAY
DESPITE THE COLD FRONT MOVING THROUGH THIS AREA...THE CAPPING JUST
LOOKS TOO STRONG TO OVERCOME. SO LEFT THINGS DRY. PLACED
TEMPERATURES ABOVE GUIDANCE READINGS AHEAD OF THE FRONT IN OUR
EASTERN ZONES...AND AT OR BELOW GUIDANCE READINGS IN OUR FAR WEST.

IN THE EXTENDED FRIDAY NIGHT THROUGH TUESDAY...CONFIDENCE ON THE
DETAILS IS NOT ALL THAT HIGH THIS GO AROUND...ESPECIALLY ON DAYS 6
AND 7. THE PREVIOUSLY MENTIONED STRONG UPPER WAVE EXITS ACROSS
WESTERN ONTARIO...WHICH THE VARIOUS MEDIUM RANGE GUIDANCE IS IN GOOD
AGREEMENT ON...WHICH WILL GIVE A LIGHT W TO NW SURFACE FLOW OF AIR
IN THIS AREA. THE QUESTION MARK IS PRECIPITATION CHANCES. A REAL
SUBTLE SHORT WAVE MOVES NORTH OF THE SURFACE BOUNDARY WHICH HELPS TO
CREATE AN AREA OF MID LEVEL FRONTOGENESIS IN THE SOUTHERN SECTIONS
OF OUR FORECAST AREA. THEREFORE BELIEVE THAT THE ELEVATED SHOWER OR
THUNDERSTORM CHANCES WILL BE CONFINED PRIMARILY TO ALONG AND SOUTH
OF THE I 90 CORRIDOR FRIDAY NIGHT AND EARLY SATURDAY. THERE IS A
CHANCE THAT THESE CHANCES MAY GET SHOVED EVEN FURTHER SOUTH IN
FUTURE MODEL RUNS...SO WE ARE NOT LOOKING AT ANY HEAVY RAINFALL TO
EXAGGERATE EXISTING MAIN STEM FLOODING PROBLEMS. THEN ON SATURDAY...
THE UPPER RIDGE FLATTENS OUT OVER THE SOUTHERN U.S. AS THE WAVE IN
CANADA DEPARTS...WHICH LASTS INTO SUNDAY. THE GFS WANTS TO
STRENGTHEN THE UPPER LOW OVER THE HUDSON BAY...WHICH IN TURN PUSHES
THE UPPER RIDGE WESTWARD AND PUTS THIS AREA IN A NW FLOW ALOFT. THE
ECMWF ON THE OTHER HAND KEEPS THE UPPER RIDGE OVER THE EASTERN U.S...
AMPLIFIES IT...AND BRINGS ANOTHER UPPER TROUGH INTO THE WESTERN U.S.
EARLY NEXT WEEK. SO ITS ON MONDAY AND TUESDAY WHEN THE DISCREPANCIES
ARE RUNNING WILD. FOR WHAT IS WORTH...THE CANADIAN GLOBAL IS MUCH
CLOSER TO THE ECMWF AT 12Z MONDAY...SO AM HEDGING TOWARD THOSE TWO
SOLUTIONS. THE LOW LEVEL JET INCREASES DRAMATICALLY AHEAD OF THE
UPPER TROUGH ON SUNDAY NIGHT...SO THERE MAY BE ENOUGH ELEVATED
INSTABILITY TO SPAWN SOME ACCAS THUNDERSTORMS...BUT THE CAPPING IS
PRETTY INTENSE. OTHERWISE I REALLY DO NOT SEE A LOT OF RAIN CHANCES
ON MONDAY AND TUESDAY AT THIS TIME. FOR TEMPERATURES...THERE WILL BE
A BIT OF A COOL DOWN  ON SATURDAY BEHIND THE UPPER WAVE...THEN A BIT OF
WARMING TREND. BUT FOR RIGHT NOW...TEMPERATURES DO NOT LOOK TOO HOT
OR COLD ONE WAY OR ANOTHER.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 31, 10:09 AM CST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1109 AM CDT TUE MAY 31 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1109 AM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
RECORD HIGH RELEASES ARE EXPECTED FROM THE MISSOURI RIVER
RESERVOIRS INTO MID SUMMER. HIGH WATER LEVELS WILL MAINLY IMPACT
CAMPING AND BOATING ACTIVITIES ALONG THE RIVER.

WIND AND FOG...
WESTERLY WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS TO OVER 40
MPH MAINLY NORTH OF HIGHWAY 20 THROUGH EARLY EVENING. THE HIGHEST
WIND SPEEDS WILL OCCUR ALONG AND NORTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY
AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD NORTHEAST
THROUGH MUCH OF WEDNESDAY NIGHT. LARGE HAIL WILL BE POSSIBLE WITH
A FEW OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Beadle

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.630, -98.339

Moderate to major flooding of the James River, ongoing since the snowmelt season in March, continued through June. Farmland and other lowlands near the river remained flooded, with the water level first falling slowly, then rising due to runoff from heavy rain. The highest stage at Huron was 5.9 feet above flood stage at the end of the month, though this was still over a foot below the peak stage in May.

Flood, Sanborn

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.165, -98.100

Moderate to major flooding of the James River, ongoing since the snowmelt season in March, continued through June. Farmland and other lowlands near the river remained flooded, with the water level first falling slowly, then rising due to runoff from heavy rain. The highest stage near Forestburg was 4.0 feet above flood stage at the end of the month, though this was still a foot below the peak stage in May.

Flood, Davison

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.827, -98.081

Moderate to major flooding of the James River, ongoing since the snowmelt season in March, continued through June. Farmland and other lowlands near the river remained flooded, with the water level first falling slowly, then rising due to runoff from heavy rain. The highest stage near Mitchell was 4.9 feet above flood stage at the end of the month, though this was still almost a foot below the peak stage in May.

Flood, Hanson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.734, -97.950

Moderate to major flooding of the James River, ongoing since the snowmelt season in March, continued through June. Farmland and other lowlands near the river remained flooded, with the water level first falling slowly, then rising due to runoff from heavy rain. The highest water levels were generally at the end of the month, though the river remained below the peak levels of May.

Flood, Hutchinson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.481, -97.885

Moderate to major flooding of the James River, ongoing since the snowmelt season in March, continued through June. Farmland and other lowlands near the river remained flooded, with the water level varying slowly during the month. The highest stage northeast of Scotland was 3.1 feet above flood stage on June 2nd, though water levels were mostly below the levels of May.

Flood, Yankton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Yankton County, 9 mi NNW of Lesterville to 3 mi NW of Midway
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.150, -97.668

Moderate to major flooding of the James River, ongoing since the snowmelt season in March, continued through June. Farmland and other lowlands near the river remained flooded, with the water level first falling slowly, then rising due to runoff from heavy rain. The highest stage near Yankton was 3.7 feet above flood stage at the end of the month, though this was still 3.6 feet below the peak stage in May.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327366, 327367, 327368, 327369, 327370, 327371.